Winter Weather, Cimarron
- When
- December 28, 2:30 AM CST to 7:50 AM CST
- Where
- Cimarron forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
A period of light snow produced 2 inches of snow across Cimarron County during the early morning hours of December 28th. The snow showers were triggered by a mid-level shortwave trough moving out of New Mexico.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A period of light snow produced 2 inches of snow across Cimarron County during the early morning hours of December 28th. The snow showers were triggered by a mid-level shortwave trough moving out of New Mexico. The shortwave lifted warm moist air over a surface cold front positioned across the southern Texas Panhandle. After a period of virga the lower levels of the atmosphere became moist enough for the snow to reach the ground. Snow showers continued to fall for several hours until the shortwave ejected northeastward into Kansas and Missouri. Trained storm spotters measured 2 inches of snow at both Wheeless (Cimarron County) and west of Boise City (Cimarron County). No impacts to area roads were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 27, 11:10 PM CST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 1110 PM CST THU DEC 27 2012 .AVIATION... FOR THE 06Z TAFS...LOW CLOUDS HAVE MOVED OVER MOST OF THE PANHANDLES...WITH THE EXCEPTION OF THE EASTERN AND CENTRAL OK PANHANDLE. HIGH CLOUDS HOWEVER...ARE MAKING IT DIFFICULT TO SEE THE EXACT EXTENT OF THE CLOUDS. HAVING SAID THAT HOWEVER...CLOUDS ARE VERY NEAR KGUY...SO THOUGH LOW CEILINGS HAVE YET TO BE OBSERVED...STILL THINK IT IS LIKELY THAT KGUY WILL BE AFFECTED BY INTERMITTENT MVFR CEILINGS THROUGH AT LEAST 10Z. KAMA AND KDHT WILL LIKELY MAINTAIN LOW CEILINGS THAT EXIST CURRENTLY THROUGH AT LEAST 09Z...AND COULD PERSIST AS LATE AS 12Z. AFTER 12Z...VFR CONDITIONS ARE EXPECTED ACROSS THE PANHANDLES...THOUGH MID CLOUDS AROUND BKN050 ARE POSSIBLE OVER MUCH OF THE REGION. JOHNSON && .PREV DISCUSSION... /ISSUED 529 PM CST THU DEC 27 2012/ AVIATION... FOR THE 00Z TAFS...LOW CLOUDS ARE STARTING TO ADVECT IN TO THE EASTERN OK AND NORTHEASTERN TX PANHANDLES. THESE LOW CLOUDS ARE EXPECTED TO AFFECT KGUY AND KAMA WITHIN THE NEXT FEW HOURS. LESS CONFIDENCE IN THE WESTERN PANHANDLES...INCLUDING KDHT...WHERE LOW LEVEL MOISTURE IS VERY SHALLOW. LOW CLOUDS...AND POSSIBLY SOME BR...COULD PERSIST THROUGH 12Z OR A BIT LATER. FOR THE LATER HALF OF THE TAF PERIOD...VFR CONDITIONS SHOULD PREVAIL. JOHNSON PREV DISCUSSION... /ISSUED 327 PM CST THU DEC 27 2012/ DISCUSSION... AN ACTIVE WEATHER PATTERN CONTINUES. ATTENTION IS NOW FOCUSED ON MONDAY /NEW YEARS EVE/...WHEN MODEL TRENDS SUPPORT INCREASED PROBABILITIES FOR PRECIPITATION...BUT THE DETAILS OF PRECIPITATION TYPE REMAIN UNCERTAIN. AN APPROACHING SHORTWAVE TROUGH OVER THE FOUR CORNERS WILL TRANSLATE OVER WEST TEXAS LATE TONIGHT/EARLY FRIDAY. THE ASSOCIATED COLD FRONT IS PUSHING SOUTHWARD ACROSS THE PANHANDLES AT THIS TIME. NAM BUFR SOUNDINGS AND HUMIDITY PROGS SUGGEST THAT A PERIOD OF LOW CLOUDS/ FREEZING FOG MAY DEVELOP IN THE POST FRONTAL AIRMASS BY MID/LATE EVENING. FOG CHANCES MAY DECREASE AFTER MIDNIGHT AS DRIER AIR ADVECTS SOUTHWARD...ALLOWING FOR COLD OVERNIGHT TEMPERATURE MINIMA. OTHERWISE...THE TROUGH PASSAGE APPEARS DRY...AS A DRY LAYER BETWEEN 5-10 KFT SHOULD PRECLUDE MEANINGFUL PRECIPITATION. DAYTIME HIGHS WILL STRUGGLE TO REACH THE FREEZING MARK IN WAKE OF THE FRONT FRIDAY. TEMPERATURES WILL MODERATE THIS WEEKEND...AS THE POST FRONTAL SURFACE HIGH PUSHES SOUTHEASTWARD TOWARD THE LOWER MISSISSIPPI AND A MID LEVEL RIDGE AXIS TRANSLATES EASTWARD OVER WEST TEXAS SATURDAY. THE ONSET OF SOUTHWESTERLY FLOW ALOFT IN WAKE OF THE PASSING RIDGE AXIS WILL INDUCE LEE TROUGHING AND INCREASED SOUTHWESTERLY SURFACE WINDS SUNDAY...BUT AFTERNOON TEMPERATURES WILL STILL ONLY WARM INTO THE 45 TO 50 DEGREE RANGE...AT OR JUST BELOW SEASONAL AVERAGES. ATTENTION IS THEN FOCUSED ON THE POTENTIAL FOR ACTIVE WEATHER MONDAY...AS MODELS ARE NOW BEGINNING TO AGREE THAT A DEEP LONGWAVE TROUGH WILL EDGE TOWARD AND WEAKEN AS IT EJECTS EAST OF THE SOUTHERN ROCKIES. CHANGES IN TODAY/S RUNS INCLUDE A NOTABLE SURGE OF WARM/MOIST AIR ADVECTION IN ADVANCE OF THE APPROACHING SYSTEM SUNDAY NIGHT/EARLY MONDAY. THUS ISENTROPIC ASCENT APPEARS SUFFICIENT TO SUPPORT AN ONSET OF PRECIPITATION FAVORING THE SOUTHERN TEXAS PANHANDLE SUNDAY NIGHT. PROFILES SUGGEST THE MAGNITUDE OF WARM ADVECTION AND ASCENT IS SUFFICIENT TO WARRANT INCREASED PRECIP CHANCES /30-40 PERCENT/ DURING THE 06-18Z TIMEFRAME...AND THAT ACTIVITY MAY BEGIN AS RAIN BUT SHOULD TRANSITION TOWARD SNOW DURING THE DAY MONDAY AS A STRONG COLD FRONT SURGES SOUTHWARD THROUGH THE PANHANDLE. ALTHOUGH MODELS ARE BEGINNING TO AGREE ON THE SYNOPTIC SCALE FEATURES AND PROSPECTS FOR PRECIPITATION...CONSIDERABLE UNCERTAINTY REMAINS WRT PRECIP TYPE AND AMOUNTS. AT THIS TIME...IT IS BEST TO SIMPLY STATE THAT RAIN/SNOW IS POSSIBLE...AND THAT SOME RISK FOR ACCUMULATING SNOW WILL EXIST IN THE DEEPLY COLD AIR BEHIND THE FRONT. HOWEVER THE DETAILS REMAIN QUITE UNCLEAR AT THIS POINT. SOLUTIONS DIVERGE NOTABLY BY TUESDAY AND FORECAST CONFIDENCE REMAINS UNUSUALLY LOW AT THE END OF THE PERIOD. THE ECMWF MAINTAINS A DEEPLY CLOSED LOW OVER THE SOUTHWESTERN U.S. BORDER REGION THROUGH MID WEEK...WHILE THE GFS ADVERTISES A MORE BENIGN NORTHWESTERLY FLOW REGIME. FOR CONSISTENCY SAKE...HAVE NOT MADE MEANINGFUL CHANGES TO THE FORECAST/GRIDS WHICH DEPICT A SLIGHT CHANCE /15-20 PERCENT/ CHANCE OF SNOW SHOWERS THROUGH THE REMAINDER OF THE FORECAST PERIOD. HOWEVER...TRENDS SEEM TO BE LEANING TOWARD A DRIER OUTCOME. FIRE WEATHER... BELOW SEASONAL AVERAGE TEMPERATURES AND RELATIVELY HIGH HUMIDITY VALUES WILL PRECLUDE ANY PERIODS OF ELEVATED AND/OR CRITICAL FIRE WEATHER THROUGH THE PERIOD. && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 16/09
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 328 PM CST THU DEC 27 2012 OKZ001>003-TXZ001>020-280930- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 328 PM CST THU DEC 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. PATCHY FREEZING FOG WILL DEVELOP OVER PARTS OF THE TEXAS AND OKLAHOMA PANHANDLES TONIGHT. VISIBILITY WILL BE LOCALLY RESTRICTED AND A LIGHT GLAZE MAY DEVELOP ON ELEVATED SURFACES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PROSPECTS FOR WINTRY WEATHER WILL INCREASE LATE SUNDAY NIGHT AND MONDAY. PRECIPITATION...WHICH WILL BEGIN AS RAIN...WILL TRANSITION TOWARD SNOW DURING THE DAY OVER THE OKLAHOMA AND TEXAS PANHANDLES. AT THIS TIME...IT APPEARS THAT THE SOUTHERN AND EASTERN TEXAS PANHANDLE... AS WELL AS THE EASTERN OKLAHOMA PANHANDLE...WILL BE FAVORED FOR PRECIPITATION. LIGHT SNOW ACCUMULATIONS MAY OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426668.